Alert archive / Virginia / Tornado Warnings in 2005
Tornado Warning 7, NWS Baltimore/Washington
NWS Baltimore/Washington issued this tornado warning at Aug 30, 2005, 7:08 PM EDT for Culpeper County, Rappahannock County, Virginia. It was in force for 55 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2005, 7:08 PM EDT (23:08 UTC)
- Expired
- Aug 30, 2005, 8:03 PM EDT
- In force
- 55 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Culpeper County, VA, Rappahannock County, VA
The radar
The Sterling radar (KLWX), 69 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 7:30 PM EDT | TORNADO | 4 Nnw Cordova, VA | THE NATIONAL WEATHER SERVICE SURVEYED WIND DAMAGE IN WESTERN CULPEPER COUNTY JUST WEST OF EGGBORNSVILLE. MAINLY SCATTERED F0 TREE DAMAGE...A FEW TOPPED AND BLOWN OVER SMALL TREES...WAS FOUND ON ROUTES 628 AND 646 WEST OF EGGBORNSVILLE. THE TORNADO LIFTED 4.5 M |
| Aug 30, 7:35 PM EDT | TORNADO | Viewtown, VA | A SMALL TORNADO TOUCHED DOWN INITIALLY NEAR ROUTES 640 AND 642 IN VIEWPOINT WHERE METAL ROOFING WAS PEELED OFF A FARM OUTBUILDING AND A FEW SMALL TREES WERE KNOCKED DOWN. THE TORNADO CROSSED ROUTE 211 2 MILES WEST OF AMISSVILLE BEFORE LIFTING NEAR JEFFERSON MO |
| Aug 30, 7:36 PM EDT | TSTM WND DMG | Reva, VA | TREES DOWN ON REVA RD |
| Aug 30, 7:50 PM EDT | TSTM WND DMG | 5 Nnw Culpeper, VA | TREES DOWN AT OLD STILLHOUSE RD AND EGGBORNVILLE RD. POSSIBLE FUNNEL CLOUD SIGHTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 30, 6:35 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.1 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1066 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 461 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 110 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.8
- Supercell composite
- 3.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS51 KLWX 302307 TORLWX VAC047-157-310000- /O.NEW.KLWX.TO.W.0007.050830T2308Z-050831T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 708 PM EDT TUE AUG 30 2005 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * TORNADO WARNING FOR... CULPEPER COUNTY IN NORTHERN VIRGINIA RAPPAHANNOCK COUNTY IN NORTHWEST VIRGINIA * UNTIL 800 PM EDT * AT 703 PM EDT...NATIONAL WEATHER SERVICE DOPPLER INDICATED A DEVELOPING TORNADO 4 MILES SOUTHWEST OF REVA...MOVING NORTHEAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... GRIFFINSBURG... NORMAN... CARDOVA... MONUMENT MILLS... RIXEYVILLE... IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT EDT WEDNESDAY MORNING FOR DISTRICT OF COLUMBIA AND NORTHWESTERN MARYLAND AND NORTHWESTERN VIRGINIA AND THE PANHANDLE OF WEST VIRGINIA. LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803 $$
4 follow-up statements
000 WWUS51 KLWX 302324 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 723 PM EDT TUE AUG 30 2005 VAC047-157-310000- /O.CON.KLWX.TO.W.0007.000000T0000Z-050831T0000Z/ CULPEPER VA-RAPPAHANNOCK VA- 723 PM EDT TUE AUG 30 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR RAPPAHANNOCK AND CULPEPER COUNTIES... AT 720 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION. THIS TORNADO WAS LOCATED NEAR GRIFFINSBURG...OR ABOUT 2 MILES EAST OF BOSTON...MOVING NORTHEAST AT 25 MPH. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR THE REGION OF WEST CENTRAL AND NORTHERN VIRGINIA. LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803 $$ SMZ
000 WWUS51 KLWX 302334 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 731 PM EDT TUE AUG 30 2005 VAC047-157-310000- /O.CON.KLWX.TO.W.0007.000000T0000Z-050831T0000Z/ CULPEPER VA-RAPPAHANNOCK VA- 731 PM EDT TUE AUG 30 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR RAPPAHANNOCK AND CULPEPER COUNTIES... AT 725 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION...INDICATIVE OF A TORNADO...LOCATED ABOUT 3 MILES NORTHWEST OF CARDOVA...MOVING NORTHEAST AT 25 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO INCLUDE... ESTES AND VIEWTOWN A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF WEST CENTRAL...NORTHERN AND NORTHWESTERN VIRGINIA. LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803 $$ SMZ
000 WWUS51 KLWX 302350 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 748 PM EDT TUE AUG 30 2005 VAC047-157-310000- /O.CON.KLWX.TO.W.0007.000000T0000Z-050831T0000Z/ CULPEPER VA-RAPPAHANNOCK VA- 748 PM EDT TUE AUG 30 2005 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR RAPPAHANNOCK AND CULPEPER COUNTIES... AT 747 PM EDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM WITH STRONG ROTATION...INDICATIVE OF A TORNADO...LOCATED NEAR AMISSVILLE IN RAPPAHANNOCK COUNTY...MOVING NORTHEAST AT 25 MPH. AT 745 PM AN UNCONFIRMED REPORT OF A FUNNEL CLOUD NEAR SLATE MILLS ROAD WAS REPORTED IN THE EASTERN PART OF RAPPAHANNOCK COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF WEST CENTRAL AND NORTHERN VIRGINIA. LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803 $$ SMZ
000 WWUS51 KLWX 310003 SVSLWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 802 PM EDT TUE AUG 30 2005 VAC047-157-310012- /O.EXP.KLWX.TO.W.0007.000000T0000Z-050831T0000Z/ CULPEPER VA-RAPPAHANNOCK VA- 802 PM EDT TUE AUG 30 2005 ...THE TORNADO WARNING FOR RAPPAHANNOCK AND CULPEPER COUNTIES EXPIRES AT 800 PM EDT... THE SEVERE THUNDERSTORM HAS MOVED OUT OF RAPPAHNNOCK AND CULPEPER COUNTIES AND INTO FAUQUIER COUNTY. A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT FOR MUCH OF NORTHERN VIRGINIA. LAT...LON 3856 7824 3843 7810 3859 7788 3872 7803 $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Aug 30, 2:40 PM EDT, 4 hours 28 minutes earlier.
Area forecast discussion, Aug 30, 2:40 PM EDT, 4 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 240 PM EDT MON AUG 30 2005 .SHORT TERM (TNGT/WED)... MOST OF MY ENERGY HAS BEEN SPENT ON THE TNGT PD AND ANALYZING THE SVR THREAT. I REMAIN UNDERWHELMED BY THE VWP IM SEEING FM THE KLWX 88D. AIR MASS OVR OUR CWA HAS A HIGH THETA-E BUT XTNSV CLD CVR IS LIMITING THE AIRS ABILITY TO ASCEND. I AM NOTING THAT IF BRKS DVLP STORMS COULD DVLP RAPIDLY...PRODUCING HVY RAIN...BUT IN THE ERN HALF OF THE CWA SPIN IS MINIMAL. WE DO HV TOR WTCH BOXES TO OUR S AND W. SPOKE W/ SPC FOR THEIR THOUGHTS AND WAS TOLD THAT THEY WL WAIT AND SEE WHAT DVLPS B4 ISSUING ANYTHING FOR OUR CWA. WL MAINTAIN PSBL SVR WRDNG IN ZNS. CHC POPS RMN ON WED AS KATRINA REMNANTS MV INTO NEW ENGLAND. WOODY && .LONG TERM (WED NIGHT-TUE) EXTENDED FCST LOOKS PRETTY NICE WITH PLENTY OF SUNSHINE AND PLEASANT TEMPS IN THE LOW 80S AND 50S AT NIGHT. NO RAIN IS IN SIGHT THRU THE NEXT SEVEN DAYS. ROSA && AVIATION...MAIN PROBLEM WL BE RAPID REDUCTIONS IN VSBLTY THIS EVE IN HVY RA WHERE TSTMS DVLP OVER AIRPORTS. && MARINE...SCA ALL WATERS. G30 PSBL ON THE CHES BAY BTWN SRLY GRADIENT AND CHANNELING. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SMALL CRAFT ADVISORY ALL WATERS TNGT TIL LATE WED NGT. &&
Hazardous weather outlook, Aug 30, 11:44 AM EDT, 7 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1144 AM EDT TUE AUG 30 2005 ANZ530>537-DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021- 025>031-036>042-050>057-WVZ048>055-311545- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-ALLEGANY-WASHINGTON-FREDERICK MD-CARROLL- NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE- PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE-GRANT-MINERAL-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON- PENDLETON-HARDY- 1144 AM EDT TUE AUG 30 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA... WASHINGTON DC AND THE TIDAL POTOMAC RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT TROPICAL DEPRESSION KATRINA WILL MOVE OVER THE OHIO RIVER VALLEY TONIGHT ...JUST TO THE WEST OF THE APPALACHIAN MOUNTAINS. THERE WILL BE A THREAT FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. THE HIGHEST THREAT AREA LOOKS TO BE ALONG AND WEST OF THE BLUE RIDGE MOUNTAINS. IN ADDITION...STRONG SOUTHERLY WINDS WILL CAUSE SMALL CRAFT ADVISORY CONDITIONS ON THE CHESAPEAKE BAY AND TIDAL POTOMAC TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A COLD FRONT WILL CROSS THE REGION WEDNESDAY AFTERNOON AND EVENING. A FEW THUNDERSTORMS COULD REACH SEVERE LEVELS AS THE FRONT MOVES THROUGH THE REGION. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO CONTINUE ON WEDNESDAY AND WEDNESDAY NIGHT AS THE COLD FRONT MOVES ACROSS THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT.
In the hours before
Special weather statement, Aug 30, 6:41 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 641 PM EDT TUE AUG 30 2005 DCZ001-MDZ004-009-013-016>018-VAZ021-025>031- 036>042-050>057-310400- DISTRICT OF COLUMBIA-CALVERT-CHARLES-FREDERICK-MONTGOMERY- PRINCE GEORGES-ST MARYS-ALBEMARLE-ARLINGTON-AUGUSTA-CLARKE- CULPEPER-FAIRFAX-FAUQUIER-FREDERICK-GREENE-HIGHLAND-KING GEORGE- LOUDOUN-MADISON-NELSON-ORANGE-PAGE-PRINCE WILLIAM-RAPPAHANNOCK- ROCKINGHAM-SHENANDOAH-SPOTSYLVANIA-STAFFORD-WARREN- 641 PM EDT TUE AUG 30 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA... THE DISTRICT OF COLUMBIA IN MARYLAND THIS WATCH INCLUDES 6 COUNTIES IN CENTRAL MARYLAND MONTGOMERY... PRINCE GEORGES... IN NORTH CENTRAL MARYLAND FREDERICK... IN SOUTHERN MARYLAND CALVERT... CHARLES... ST. MARYS... IN VIRGINIA THIS WATCH INCLUDES 23 COUNTIES IN CENTRAL VIRGINIA ALBEMARLE... GREENE... KING GEORGE... NELSON... ORANGE... SPOTSYLVANIA... IN NORTHERN VIRGINIA ARLINGTON... CULPEPER... FAIRFAX... FAUQUIER... LOUDOUN... PRINCE WILLIAM... STAFFORD... IN NORTHWEST VIRGINIA CLARKE... FREDERICK... MADISON... PAGE... RAPPAHANNOCK... SHENANDOAH... WARREN... IN WESTERN VIRGINIA AUGUSTA... HIGHLAND... ROCKINGHAM... IN VIRGINIA THIS WATCH INCLUDES 11 INDEPENDENT CITIES IN CENTRAL VIRGINIA CHARLOTTESVILLE... CITY OF FREDERICKSBURG... IN NORTHERN VIRGINIA CITY OF ALEXANDRIA... CITY OF FAIRFAX... CITY OF FALLS CHURCH CITY OF MANASSAS... CITY OF MANASSAS PARK... IN NORTHWEST VIRGINIA CITY OF HARRISONBURG. CITY OF WINCHESTER... IN WESTERN VIRGINIA CITY OF STAUNTON... CITY OF WAYNESBORO... -310400- 641 PM EDT TUE AUG 30 2005 ...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 762 IN EFFECT UNTIL 12 AM EDT FOR THE FOLLOWING AREA... THIS WATCH INCLUDES THE FOLLOWING ADJACENT COASTAL WATERS CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD... CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA... TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD... TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD... TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA...
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 6:11 PM EDT | Severe Thunderstorm Warning | LWX | Greene, Madison | 49 min |
| Aug 30, 6:37 PM EDT | Tornado Warning | LWX | Madison | 23 min |
| Aug 30, 6:46 PM EDT | Tornado Warning | LWX | Albemarle, City of Charlottesville | 44 min |
| Aug 30, 6:59 PM EDT | Tornado Warning | LWX | Madison | 22 min |
| Aug 30, 7:28 PM EDT | Tornado Warning | LWX | Greene | 38 min |
| Aug 30, 7:51 PM EDT | Tornado Warning | LWX | Fauquier | 55 min |
Nearby
Tornado Warnings in Virginia, 2005Every tornado warning in 2005Tornadoes in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.